Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 206, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 31, 2002, 8:13 PM MDT for Morton County, North Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2002, 8:13 PM MDT (02:13 UTC)
- Expired
- Aug 31, 2002, 8:45 PM MDT
- In force
- 32 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Morton County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 4:30 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.2 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1564 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 2744 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
129 WUUS53 KBIS 010213 SVRBIS NDC059-010245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 813 PM MDT SAT AUG 31 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEAST MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 845 PM MDT * AT 813 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ST. ANTHONY...OR ABOUT 14 MILES SOUTHWEST OF BISMARCK...MOVING EAST AT 25 MPH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT SATURDAY EVENING FOR SOUTHERN NORTH DAKOTA. LAT...LON 4672 10104 4649 10102 4651 10074 4674 10085 RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 1:15 PM MDT, 6 hours 58 minutes earlier.
Area forecast discussion, Aug 31, 1:15 PM MDT, 6 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 215 PM CDT SAT AUG 31 2002 THE LEADING EDGE OF THE MID LEVEL ASCENT REGION WILL OVERTAKE THE SURFACE TROUGH ROUGHLY FROM SIOUX COUNTY NORTHEAST TO DEVILS LAKE AROUND 22Z...AT MAX HEATING. THIS SHOULD BE WHERE THE THUNDERSTORMS WILL FIRE UP. SOME OF THIS ACTIVITY WILL LIKELY BE SEVERE AS IT MARCHES EAST. ALREADY...THE APPROACHING DISTURBANCE HAS SET OFF MODERATE THUNDERSTORM ACTIVITY IN THE NORTHWEST QUARTER OF THE STATE. THE PASSAGE OF THIS SURFACE TROUGH WILL NOT HOWEVER BE THE END OF THE CONVECTION THREAT THIS HOLIDAY WEEKEND...AS A WEAK AND THEN A MODERATELY STRONG SHORT WAVE FOLLOW IN SUCCESSION SUNDAY AFTERNOON AND SUNDAY NIGHT. THESE FEATURES WILL BRING A CHANCE OF SHOWERS AND THUNDERSHOWERS. LABOR DAY MONDAY WILL FINALLY PRESENT A PLEASANTLY DRY NORTHWEST SURFACE WIND...WITH SUNNY SKIES AS A MID LEVEL RIDGE BUILDS UP OVER THE ROCKIES. .BIS...NONE. RS LEBLANG
In the hours before
Local storm report, Aug 31, 5:33 PM MDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
633 PM CDT SAT AUG 31 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM 3 SW ST JOHN ND 1.75 INCH HAIL
08/31/02 ROLETTE REPORTED BY STORM
SPOTTER.
0627 PM 1 W MANDAN ND 1 INCH HAIL
08/31/02 MORTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 31, 6:12 PM MDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
712 PM CDT SAT AUG 31 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0642 PM BISMARCK ND 2 INCH HAIL
08/31/02 BURLEIGH REPORTED BY PUBLIC.
0649 PM 3 N BISMARCK ND 1.5 INCH HAIL
08/31/02 BURLEIGH REPORTED BY OFF-DUTY
NWS EMPLOYEE.Local storm report, Aug 31, 7:22 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
822 PM CDT SAT AUG 31 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM ALMONT ND .75 INCH HAIL
08/31/02 MORTON EVENT DURATION 10
MINUTES. REPORTED BY
COOPERATIVE OBSERVER.
0748 PM 7 W MANDAN ND .88 INCH HAIL
08/31/02 MORTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0752 PM BISMARCK ND 1 INCH HAIL
08/31/02 BURLEIGH REPORTED BY STORM
SPOTTER.
0753 PM BISMARCK ND 2.5 INCH HAIL
08/31/02 BURLEIGH REPORTED BY STORM
SPOTTER.
0805 PM BISMARCK ND URBAN FLOODING
08/31/02 BURLEIGH EVENT DURATION 20
MINUTES. REPORTED BY
HAM RADIO OPERATOR.
STREETS AND OVERPASSES
FILLING WITH WATER.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 6:30 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh | 60 min |
| Aug 31, 6:41 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 49 min |
| Aug 31, 6:56 PM MDT | Severe Thunderstorm Warning | BIS | Kidder | 64 min |
| Aug 31, 7:27 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh | 48 min |
| Aug 31, 8:06 PM MDT | Severe Thunderstorm Warning | BIS | Slope | 54 min |
| Aug 31, 8:15 PM MDT | Severe Thunderstorm Warning | BIS | Emmons, Logan | 60 min |
| Aug 31, 8:22 PM MDT | Severe Thunderstorm Warning | BIS | Sioux | 53 min |
| Aug 31, 8:41 PM MDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 64 min |
| Aug 31, 9:50 PM MDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh | 55 min |
| Aug 31, 10:58 PM MDT | Severe Thunderstorm Warning | BIS | Dickey | 62 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.